Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Tucson, AZ

June 27, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 27, 2022, 6:57 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2022, 6:57 PM MST (01:57 UTC)
Expired
Jun 27, 2022, 9:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS55 KTWC 280157
FFWTWC
AZC003-280400-
/O.NEW.KTWC.FF.W.0007.220628T0157Z-220628T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
657 PM MST Mon Jun 27 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Cochise County in southeastern Arizona...

* Until 900 PM MST.

* At 657 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks, washes and
           Interstate 10 in the Texas Canyon area and the
           community of Dragoon.

* Some locations that will experience flash flooding include...
  Dragoon and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3206 11013 3217 11012 3216 11004 3211 10996
      3200 10992 3192 10995 3196 11010

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JTD
2 follow-up statements
361 
WGUS75 KTWC 280256
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
756 PM MST Mon Jun 27 2022

AZC003-280400-
/O.CON.KTWC.FF.W.0007.000000T0000Z-220628T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
756 PM MST Mon Jun 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR CENTRAL COCHISE COUNTY...

At 756 PM MST, The heaviest rainfall had end in the warned area, but 
runoff from the previous downpours will likely continue to flood 
normally dry washes and small creeks in the area.

HAZARD...Life threatening flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...

Some locations that will experience flash flooding include...
  Dragoon and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3206 11013 3217 11012 3216 11004 3211 10996
      3200 10992 3192 10995 3196 11010

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JTD
727 
WGUS75 KTWC 280355
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
855 PM MST Mon Jun 27 2022

AZC003-280405-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-220628T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
855 PM MST Mon Jun 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
CENTRAL COCHISE COUNTY...

The heavy rain has ended. However, light rain continued to fall over 
the warned area and will off and on for a few more hours. Elevated 
flows in normally dry washes and creeks will likely continue as well 
but the life threatening flash flooding has ended. Please continue 
to heed remaining road closures and avoid any low water crossings, 
especially in the dark.

LAT...LON 3206 11013 3217 11012 3216 11004 3211 10996
      3200 10992 3192 10995 3196 11010

$$

JTD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:19 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 2:19 PM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
219 PM MST Mon Jun 27 2022

.SYNOPSIS...
Showers and thunderstorms will be present each afternoon
and evening this week across southeast Arizona with plenty of
moisture in place. High temperatures will remain near to slightly
below normal.

&&

.DISCUSSION...Today through this weekend.

Convection has gotten a slower start this afternoon with only the
first showers popping up in that last hour or so. Activity is
still expected to less widespread than we saw yesterday as well as
weaker with more limited instability. Plenty of moisture remains
in place with current RAP analysis indicating PWAT values between
1.2"-1.6" from east to west respectively. This will continue the
threat for some localized areas seeing flooding issues with slow
moving storms or heavier showers as well as limiting the strong
wind threat with storms. The trough which fueled the overnight
showers is lifting to the north as as a ridge shifts inland today
over Nevada. As this transition occurs there could still be
showers triggered overnight across the area into early Tuesday
morning. Heights will continue to rise on Tuesday as the ridge
centers over northern Arizona. This should allow for another
slightly below average day in terms on storm coverage with best
chances across southern and western Pima County and the higher
elevations. A longwave trough will set up off the Pacific coast
Tuesday through late in the week as a shortwave ejects onshore
mid-week. This looks to weaken and split the ridge, opening the
door for continued moisture and wave activity moving up the
western flank of the mid-level ridge. This will continue the
active monsoon period through the week and into the holiday
weekend. If you are planning outdoor activities this weekend,
please stay up to date with the forecast as the weekend draws
closer.

Temps will remain near normal Tuesday and Wednesday with the ridge
in place before dropping back down a few degrees below normal
Thursday onward.

&&

.AVIATION...Valid through 29/00Z.
Isolated -SHRA/-TSRA will develop from central Pima County eastward
this afternoon into the evening. The best chances will be along the
international border. Some -SHRA may linger through the overnight
hours. Skies will be SCT-BKN 6-10k ft AGL for most of the period.
Outside of showers and storms, winds will be out of the
east/southeast 8-12 kts with some occasional gusts possible.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and storms will be possible each afternoon across differing portions
of southeast Arizona each day, potentially lingering into the late
night hours some nights. Any storms will carry the threats of
lightning, strong winds gusts, and localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Hardin
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:20 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jun 28, 10:45 AM MSTSpecial Weather StatementTWCPima45 min
Jun 28, 12:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 28, 2:19 PM MSTSpecial Weather StatementTWCPima41 min
Jun 28, 3:02 PM MSTSpecial Weather StatementTWC43 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.